Lower Bounds for QBFs of Bounded Treewidth

被引:17
|
作者
Fichte, Johannes K. [1 ]
Hecher, Markus [2 ]
Pfandler, Andreas [2 ]
机构
[1] Tech Univ Dresden, Dresden, Germany
[2] TU Wien, Vienna, Austria
基金
奥地利科学基金会;
关键词
Parameterized Complexity; ETH; Lower Bounds; Quantified Boolean Formulas; Treewidth; Pathwidth; GRAPH MINORS; ENUMERATION PROBLEMS; COMPLEXITY;
D O I
10.1145/3373718.3394756
中图分类号
TP301 [理论、方法];
学科分类号
081202 ;
摘要
The problem of deciding the validity (QSAT) of quantified Boolean formulas (QBF) is a vivid research area in both theory and practice. In the field of parameterized algorithmics, the well-studied graph measure treewidth turned out to be a successful parameter. A well-known result by Chen [9] is that QSAT when parameterized by the treewidth of the primal graph and the quantifier rank of the input formula is fixed-parameter tractable. More precisely, the runtime of such an algorithm is polynomial in the formula size and exponential in the treewidth, where the exponential function in the treewidth is a tower, whose height is the quantifier rank. A natural question is whether one can significantly improve these results and decrease the tower while assuming the Exponential Time Hypothesis (ETH). In the last years, there has been a growing interest in the quest of establishing lower bounds under ETH, showing mostly problem-specific lower bounds up to the third level of the polynomial hierarchy. Still, an important question is to settle this as general as possible and to cover the whole polynomial hierarchy. In this work, we show lower bounds based on the ETH for arbitrary QBFs parameterized by treewidth and quantifier rank. More formally, we establish lower bounds for QSAT and treewidth, namely, that under ETH there cannot be an algorithm that solves QSAT of quantifier rank i in runtime significantly better than i-fold exponential in the treewidth and polynomial in the input size. In doing so, we provide a reduction technique to compress treewidth that encodes dynamic programming on arbitrary tree decompositions. Further, we describe a general methodology for a more fine-grained analysis of problems parameterized by treewidth that are at higher levels of the polynomial hierarchy. Finally, we illustrate the usefulness of our results by discussing various applications of our results to problems that are located higher on the polynomial hierarchy, in particular, various problems from the literature such as projected model counting problems.
引用
收藏
页码:410 / 424
页数:15
相关论文
共 50 条
  • [31] On bounded treewidth duality of graphs
    Nesetril, J
    Zhu, XD
    [J]. JOURNAL OF GRAPH THEORY, 1996, 23 (02) : 151 - 162
  • [32] Fast Counting with Bounded Treewidth
    Jakl, Michael
    Pichler, Reinhard
    Ruemmele, Stefan
    Woltran, Stefan
    [J]. LOGIC FOR PROGRAMMING, ARTIFICIAL INTELLIGENCE, AND REASONING, PROCEEDINGS, 2008, 5330 : 436 - 450
  • [33] List Homomorphisms by Deleting Edges and Vertices: Tight Complexity Bounds for Bounded-Treewidth Graphs
    Esmer, Barış Can
    Focke, Jacob
    Marx, Dániel
    Rzążewski, Pawel
    [J]. Leibniz International Proceedings in Informatics, LIPIcs, 308
  • [34] Lower bounds on scalar dissipation in bounded rectilinear flows
    Kapoor, V
    Anmala, J
    [J]. FLOW TURBULENCE AND COMBUSTION, 1998, 60 (02) : 125 - 156
  • [35] Lower Bounds on Scalar Dissipation in Bounded Rectilinear Flows
    Vivek Kapoor
    Jagadeesh Anmala
    [J]. Flow, Turbulence and Combustion, 1998, 60 : 125 - 156
  • [36] Unprovability of Strong Complexity Lower Bounds in Bounded Arithmetic
    Li, Jiatu
    Oliveira, Igor C.
    [J]. PROCEEDINGS OF THE 55TH ANNUAL ACM SYMPOSIUM ON THEORY OF COMPUTING, STOC 2023, 2023, : 1051 - 1057
  • [37] LOWER CURVATURE BOUNDS, TOPONOGOV THEOREM, AND BOUNDED TOPOLOGY
    ABRESCH, U
    [J]. ANNALES SCIENTIFIQUES DE L ECOLE NORMALE SUPERIEURE, 1985, 18 (04): : 651 - 670
  • [38] Lower bounds on the bounded coefficient complexity of bilinear maps
    Bürgisser, P
    Lotz, M
    [J]. JOURNAL OF THE ACM, 2004, 51 (03) : 464 - 482
  • [39] Lower Bounds for Linear Decision Trees with Bounded Weights
    Uchizawa, Kei
    Takimoto, Eiji
    [J]. SOFSEM 2015: THEORY AND PRACTICE OF COMPUTER SCIENCE, 2015, 8939 : 412 - 422
  • [40] Lower bounds on the bounded coefficient complexity of bilinear maps
    Bürgisser, P
    Lotz, M
    [J]. FOCS 2002: 43RD ANNUAL IEEE SYMPOSIUM ON FOUNDATIONS OF COMPUTER SCIENCE, PROCEEDINGS, 2002, : 659 - 668